Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Neuropsychopharmacol. 2005 Dec;8(4):615-29. Epub 2005 Jun 20.

QTc interval prolongation and antipsychotic drug treatments: focus on sertindole.

Author information

  • 1Department of Psychiatry, Uppsala University, Sweden. eva.lindstrom@akademiska.se

Abstract

Since the 1960s, physicians have been aware of electrocardiographic (ECG) abnormalities and cases of sudden death associated with the use of antipsychotic drugs in patients with schizophrenia. Explanations for such deaths have traditionally focused on drug-induced prolongation of the QT interval leading to the development of life-threatening ventricular arrhythmias such as torsade de pointes (TdP). It is now apparent that most conventional and atypical antipsychotics can cause dose-related prolongation of the corrected QT interval (QTc), although there are important differences in the potency of individual agents. This review discusses potential mechanisms underlying QTc prolongation and arrhythmogenesis and examines the evidence for a relationship between antipsychotic drugs and prolongation of the QTc interval. New electrophysiological and epidemiological data are presented which suggest there may not be a clear-cut cause-effect relationship between QTc prolongation and the development of ventricular tachyarrhythmias for all atypical antipsychotics. For at least one of these agents (sertindole), counterbalancing mechanisms may act to reduce the risk of proarrhythmic activity arising as a result of QTc prolongation.

[PubMed - indexed for MEDLINE]

LinkOut - more resources

Full Text Sources

Other Literature Sources

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk